Heavy Rain, Johnson
- When
- June 6, 6:00 AM EST to June 7, 12:15 PM EST
- Where
- Johnson County, Edinburg
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.350, -85.970
Measured rainfall of 10.94 inches was reported.
Massive and historic flash flooding struck central Indiana. The Great Flood of June 2008 was one of Indiana's costliest natural disasters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Massive and historic flash flooding struck central Indiana. The Great Flood of June 2008 was one of Indiana's costliest natural disasters. Major roads and interstates flooded. Heavy rainfall on May 30th allowed streams and rivers to rise. Additional heavy rainfall on the 3rd and the 4th added to these high levels. Severe weather brought heavy rainfall on the 6th as well. The stage was set for historic flooding in portions of central and southern Indiana. The storms on the 6th exacerbated the situation by laying down a boundary in southern Illinois and southern Indiana. A moist southerly low level jet rode over this boundary for more than 12 hours continually generating showers and thunderstorms. Rainfall of two to nearly eleven inches fell across portions of central and southern Indiana. The impact of the rain was immediate with widespread flash flooding occurring.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 6, 6:00 AM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 700 AM EDT FRI JUN 6 2008 .AVIATION...DISCUSSION FOR 12Z TAFS VFR CONDS THROUGH THE PD. WL SEE SOME MID/HIGH LVL CLOUDS THIS MRNG FROM CONVECTION FM UPR MIDWEST/MO STORMS. COULD ALSO SEE SOME DIURNAL SCT-BKN CU PER THE CU DEVELOPMENT PROGS MAINLY LATE IN THE DAY. WL ADD VCTS DURING THE EVENING HOURS AS CD FNT ACRS THE PLAINS APPROACHES AND ATMS DESTABILIZES. DONT THINK THE CVRG WL BE WIDESPREAD ENOUGH TO THROUGH TSRA IN THE MAIN BODY OR TEMPO GROUP. BREEZY S WINDS AHEAD OF THE FNT. WITH DECENT GRADIENT...S WINDS SHOULD STAY ABV 5 MPH OVERNGT WHICH SHOULD PREVENT FOG FM FORMING. && .DISCUSSION...FORECAST FOCUS WILL BE ON CHANCE OF THUNDER TODAY/TONIGHT. STRONG SYSTEM WAS OVER THE PLAINS STATES THIS MORNING RESULTING IN A LINE OF CONVECTION STRETCHING FROM SOUTHERN MN TO SW TEXAS. THIS CONVECTION WAS AHEAD OF A COLD FRONT THAT WILL MOVE EAST AND WEAKEN AS IT MOVES TOWARD INDIANA. TODAY/TONIGHT...NAM/GFS/ECMWF ALL AGREE THAT THE H5 LOW AND ASSOCIATED SFC SYSTEM WILL CONTINUE TO MOVE NORTH/NE THROUGH TODAY. THE SFC LOW AND COLD FRONT WILL HAVE A HARD TIME GETTING PAST THE HIGH PARKED OVER THE CAROLINAS AND THE FRONT WASHES OUT FOR THE MOST PART BY FRIDAY NIGHT. AHEAD OF THE FRONT HOWEVER WILL BE PLENTY OF WARM MOIST AIR AND...DEPENDING ON CLOUD COVER TODAY...CAPES AS HIGH AS 2000 J/KG LATER THIS AFTERNOON. ADD TO THAT AN ERODING H7 CAP AND THE POSSIBILITY OF TSRA THIS EVENING STILL EXISTS. POPS WILL STAY IN THE CHANCE CAT FOR THE W/NW PORTION OF THE CWA THEN INCREASE TO LIKELY TONIGHT AS BEST TIMING OF H5 WAVE WILL BE AT THAT TIME. SPC HAS THE CWA IN A SLIGHT RISK TODAY INDICATING MOSTLY HAIL/WIND BUT SHEAR PROFILES THAT SUPPORT ISOLATED TORNADO RISK. ANOTHER WINDY AND WARM DAY CAN ALSO BE EXPECTED. WITH LITTLE IN THE WAY OF AIRMASS CHANGE HIGHS WILL ONCE AGAIN REACH THE UPPER 80S/LOW 90S FOR HIGHS AND AROUND 70 FOR LOWS. SATURDAY...WITH ALMOST NO AIR MASS CHANGE...LITTLE CAPPING AND LOTS OF INSTABILITY IT WONT TAKE MUCH TO GET A TSRA IN THE AFTERNOON. WILL LEAVE IN A LOW POP AND USE SCT SINCE ORGANIZED CONVECTION IS NOT EXPECTED. TEMPS AGAIN WILL REACH THE UPPER 80S/LOW 90S. SUNDAY THROUGH TUESDAY...EXPECT LITTLE CHANGE IN THE OVERALL PATTERN THROUGH THE EXTENDED PD. HIGH PRESSURE IS STUBBORNLY PARKED INVOF THE CAROLINAS WHICH WILL KEEP CENTRAL INDIANA IN SW...HOT AND HUMID...FLOW. TEMPS ARE EXPECTED TO REMAIN ABOVE NORMAL IN THE UPPER 80S/LOW 90S. THE GFS/ECMWF BRING A FRONT THROUGH ON MONDAY NIGHT/TUES BUT H85 TEMPS ONLY COOL ABOUT 2C-4C BEHIND THE FRONT SO ONLY SLIGHTLY COOLER TEMPS ARE POSSIBLE ON TUES. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...MK PUBLIC...SALLY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 425 AM EDT FRI JUN 6 2008 INZ021-028>031-035>049-051>057-060>065-067>072-070830- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 425 AM EDT FRI JUN 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND TONIGHT. THE MAIN THREATS INCLUDE DAMAGING WIND...HAIL AND FLASH FLOODING. ALSO REMEMBER THAT DEADLY CLOUD TO GROUND LIGHTNING IS ALWAYS A HAZARD WITH ANY STORM THAT FORMS. MINOR TO MAJOR FLOODING WILL CONTINUE ALONG MANY OF THE RIVERS ACROSS CENTRAL INDIANA. SEVERAL RIVERS AND STREAMS ARE ABOVE FLOOD STAGE. SEE THE LATEST HYDROLOGICAL STATEMENT FOR COMPLETE INFORMATION AND MORE DETAILS REGARDING RIVER FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AND TUESDAY. MANY CENTRAL INDIANA RIVERS AND STREAMS WILL BE ABOVE FLOOD STAGE THROUGH AT LEAST THE EARLY PART OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
The Indianapolis radar (KIND), 48 km away, was scanning. The volume nearest the first event began at 10:57 UTC.
31 flash flood, 19 heavy rain, 1 lightning. Local standard time, as filed.
Measured rainfall of 10.94 inches was reported.
Measured rainfall of 6.80 inches was reported.
Measured rainfall of 5.77 inches was reported.
Measured rainfall of 6.00 inches was reported.
Measured rainfall of 6.52 inches was reported.
Measured rainfall of 6.37 inches was reported.
Measured rainfall of 6.45 inches was reported.
Measured rainfall of 6.10 inches was reported.
Measured rainfall of 6.61 inches was reported by Terre Haute ASOS.
Measured rainfall of 7.15 inches was reported.
Measured rainfall of 7.29 inches was reported.
Measured rainfall of 7.73 inches was reported.
Measured rainfall of 8.67 inches was reported.
Measured rainfall of 8.80 inches was reported.
Measured rainfall of 9.18 inches was reported.
Measured rainfall of 9.30 inches was reported.
Measured rainfall of 9.50 inches was reported.
Measured rainfall of 9.80 inches was reported.
Measured rainfall of 9.85 inches was reported.
Widespread flash flooding of agricultural land was inundated. Water rescues from flooded homes occurred in Terre Haute. Sugar and Otter Creeks were flooded. In Prairieton, horse buggies and hay wagons were stranded.
Homes, vehicles, and bridges have been destroyed due to heavy rain that caused flash flooding. There was a 100 foot section of the road missing on County Road 200 South. Sixty percent of the roads in the county have sustained some form of damage with thirty percent suffering severe damage, meaning being totally washed out. The streets in Brazil also have experienced some damage.
Law enforcement reporting much of the town of Spencer under water with other areas of the county also experiencing flash flooding due to heavy rainfall.
Roads experienced flash flooding due to heavy rainfall.
Spencer had multiple flood damaged homes. State Roads 43, 46, and 67 were all closed. United States 231 was also closed. Roads and bridges were washed out. Water was over railroad tracks near Gosport. Cars and golf carts were under water. Over 60 roads were washed out. Campers were stranded.
High water signs are posted across the county due to extremely heavy rain that has caused flash flooding.
Numerous cars were helped out of high water on various low spots on the roadways due to heavy rainfall that caused flash flooding.
State Road 37 was flooded across the northern part of Monroe County due to heavy rain that caused flash flooding. Many roads were closed and some homes were being evacuated at Stinesville and Ellettsville. Flash flooding along Bryant's Creek caused people to be stuck in their houses. Indiana University's campus sustained damage to the football field and Psychology building.
Many roads are closed due to flash flooding caused by heavy rainfall.
Part of State Road 157 along with other county roads are closed due to flash flooding that was caused by heavy rainfall. Multiple homes were flooded in Jasonville and Worthington. State Road 54 was closed.
Lightning struck a house in Whiteland.
Washington Township Fire Department reported multiple water rescues from rising streams and water over the roadways. This flash flooding was due to extremely heavy rainfall.
Water rescues were undertaken near State Road 37 and Liberty Church Road due to flash flooding caused by heavy rainfall. State Road 67 was also flooded.
State Road 46 at United States 421 and State Road 3 in Greensburg were closed due to flash flooding. Gas and Sand Creek flooded. Cars were stuck in flood waters. Numerous county roads and bridges were washed away.
Martinsville had hundreds of homes flooded due to heavy rain that caused flash flooding. Railroad tracks were washed out near Paragon.
Damage occurred to numerous homes and other structures, as well as bridges, culverts, and county roads due to heavy rain that caused flash flooding. Two hundred to three hundred homes were affected.
A man was driving home from work on Saturday June 7th on County Road 550 North near County Road 475 East when the flooded Haw Creek pushed his vehicle about 300 yards off the road. He was advised to stay in his vehicle, however he tried to walk away. He drowned around 1230 EST on June 7th after he tried to walk back to dry land. The flood waters swept the man downstream. His body was found on Monday June 9th at around 1615 EST in a creek bank near County Road 450 North.
A man drowned the afternoon of Saturday June 7th after his car was swept off the road near the flooded Haw Creek. He got out of his car and tried to walk back to his house. He then drowned in the flood waters.
At least one home was damaged on Blue Bluff Road north of Martinsville when flash flooding triggered a mudslide.
Flash flooding occurred at the hospital and at least two bridges failed on county roads due to flash flooding caused by heavy rainfall and a breach in a dam. Large agricultural areas underwater. About 500 homes were flooded in Whiteland with all roads closed into the town. Multiple people were rescued from cars and homes. In Edinburgh, flooding left an estimated 40 to 50 homes uninhabitable. Bluff Creek flooded. The Prince's Lake area flooded as a man made dam eroded in sections and left a gash in the dam. In Franklin, apartments, shops, and homes were flooded. More than 400 water rescues took place in the county. Seventeen police cars were swept away.
Flash flooding was reported including in areas that rarely flood due to heavy rainfall.
Water was over Catersburg Road due to flash flooding caused by heavy rain.
Interstate 70 was closed due to heavy rain that caused flash flooding.
A Cocorahs observer reported flash flooding due to heavy rainfall.
Heavy rain caused flash flooding on county roadways.
A Coatesville man drowned Saturday afternoon on June 7th after his airboat capsized on floodwaters in Mill Creek in southwestern Hendricks County. He attempted to turn the boat to avoid a fallen tree, causing the boat to take on water and capsize. His boat was found at 1430 EST on Sunday and his body was found at 1030 EST on Monday, roughly 100 yards from his boat.
Homes were evacuated in Paragon due to heavy rainfall that caused flash flooding.
Several evacuations occurred due to heavy rain that triggered flash flooding. Homes were flooded near Lake Lemon and multiple residents needed rescued. Sate Road 135 was closed.
Little Buck Creek on State Road 37 reached 15 feet and water approached the highway due to heavy rain causing flash flooding.
Youngs Creek at Amity is over State Road 252 due to heavy rain that caused flash flooding.
Several roads, bridges, and culverts were washed out due to excessive rainfall that caused flash flooding over the county. Mill Creek flooded areas around and south of Cloverdale. There was high water surrounding homes, filling basements, and trapping people inside their cars. Interstate 70 collapsed near the Cloverdale exit. Greencastle had flood related damage while in Russellville and Fillmore vehicles were stuck in high water.
State Road 46 and State Road 11 are closed due to flash flooding from heavy rainfall. The hospital in Columbus was evacuated and water entered the building due to the flooding of Haw Creek. Houses were flooded with residents stranded. Several bridges collapsed and were washed away.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Bartholomew | 2008-06-07 | 54 | Male | Vehicle/Towed Trailer | Direct |
| Flash Flood, Bartholomew | 2008-06-07 | 54 | Male | Vehicle/Towed Trailer | Direct |
| Flash Flood, Hendricks | 2008-06-07 | 44 | Male | Boating | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118305, 118306, 118307, 118308, 118309, 118310, 118311, 118312, 118313, 118314, 118317, 118318, 118320, 118322, 118323, 118324, 118325, 118326, 118327, 119621, 119544, 118604, 118605, 119559, 118328, 118329, 118331, 118332, 118333, 120476, 118334, 118335, 119421, 119583, 119595, 120494, 120506, 118336, 118337, 118338, and more.